Signs of Drug Overdose in Teens: Warning Signs and What to Do

Table of Contents

You walk into your teen’s room. They won’t wake up. Or their breathing sounds wrong. You need answers fast.

This guide covers the signs of a drug overdose in teens and the steps to take right away. It also explains overdose prevention and what to do afterward.

An overdose is a medical emergency, and every minute counts. If you recognize the signs and symptoms in time, you may save a life.

What Is a Drug Overdose?

An overdose happens when a substance harms the body so much that it can’t work normally. It can come from a large amount. It can also come from a small amount of a very strong drug, like fentanyl.

Substances that can cause an overdose include prescription painkillers, alcohol, sedatives, and stimulants. An opioid overdose can be life-threatening. Opioids include drugs like heroin and fentanyl; opiates are a specific type of opioid.

Drug overdose deaths among U.S. teens ages 12 to 17 fell by 56.6% from their 2022 peak through 2025.

What Are the Signs of a Drug Overdose in Teens?

Signs of overdose and overdose symptoms vary by drug. These key signs mean you should call 911 right away:

  • Your teen is unresponsive and can’t be woken up.
  • Breathing is slow, shallow, or has stopped.
  • Snoring, gurgling, or choking sounds.
  • Blue, purple, or gray lips and fingertips.
  • Pale, cold, or clammy skin.
  • Tiny “pinpoint” pupils.
  • A limp body.
  • Vomiting while very drowsy.

Watch for chest pain, a racing heart, seizures, a very high body temperature, or severe confusion.

Never let a teen “sleep it off.” Heavy snoring can be a warning sign. Shout and try to wake them. If they are unresponsive or breathing abnormally, call 911 immediately.

What Should You Do If You Suspect a Teen Is Overdosing?

If you think someone is experiencing an overdose, call 911 right away. Emergency services can guide you through CPR or rescue breathing.

Give naloxone if an opioid overdose is possible.

Naloxone is an emergency treatment and an opioid overdose reversal medicine. Narcan is a well-known brand.

To administer naloxone nasal spray, follow the product instructions. If normal breathing does not return after 2 to 3 minutes, administer another dose if available. Naloxone reverses opioid overdoses, including those involving fentanyl or heroin.

Support breathing and prevent choking.

If the person is unconscious but breathing, roll them onto their side. This is the recovery position. This position helps prevent choking and keeps the airway clear. Someone on their back can choke on vomit.

If your teen is not breathing normally, follow the 911 dispatcher’s instructions for rescue breathing or CPR.

Stay with the teen until emergency help arrives.

Naloxone may wear off before the opioid leaves the body. So breathing problems can return. Do not leave them alone. Tell the paramedics what your teen took. Save any pills or packaging.

Can You Tell the Difference Between Being High and Overdosing?

This table can help.

What you notice Being high Overdose
Waking Responds when called Cannot be woken
Speech May be slurred May be absent or severely impaired
Breathing May appear normal Slow, shallow, irregular, or stopped
Skin May appear normal or flushed Pale, clammy, or blue-gray
Body May be sleepy or unsteady Limp or experiencing seizures
Pupils May vary by substance May be pinpoint with opioids

A teen who seems “just high” can get worse fast. When in doubt, call for help.

What Increases the Risk of a Drug Overdose in Teens?

Several things raise overdose risk:

  • Mixing substances. Alcohol and other drugs can interact dangerously. Mixing alcohol with opioids, sedatives, or other drugs increases the risk of overdose. Learn more about teen alcohol addiction and its impact on adolescents.
  • Mental health struggles. A CDC study of overdose deaths among adolescents ages 10–19 from July 2019 to December 2021 found that 40.9% had evidence of mental health conditions or treatment.

How Can Parents Help Prevent a Drug Overdose?

You can’t watch your teen every minute. But you can lower the risk. Small habits at home add up.

Talk openly about substance use.

Ask questions and listen first. Then share facts, like how overdoses can happen the first time someone uses.

Try a “call me, no questions asked” rule. Tell your teen to call anytime if they or someone they know feels unsafe.

Store and use medications safely.

Lock up prescription drugs. That includes pain pills, sleep aids, and ADHD medicine. Talk to your pharmacist about safe ways to dispose of leftover pills.

Learn about naloxone and overdose response.

Keep naloxone at home. Show every adult in your home how to use it. Know what to do when someone has overdosed, and how to spot an overdose early.

If you are concerned about your teen’s opioid use, learn about opioid addiction treatment for teens.

What Should Parents Do After a Teen Overdose?

The scare may be over, but your teen’s recovery is just starting. Here are the next steps.

Make sure the teen receives a medical evaluation.

Even if your teen wakes up and feels fine, seek immediate medical attention. Naloxone wears off, and overdose symptoms can return. Low oxygen can cause brain damage. Emergency medical care helps catch problems early.

Seek professional assessment when substance use is a concern.

Ask a doctor or counselor to assess your teen. An assessment can reveal a substance use disorder, a mental health condition, or both.

If you’re worried, call or text 988, the Suicide & Crisis Lifeline.

Explore teen-focused treatment and family support.

Teen-focused treatment programs can make a difference. A teen partial hospitalization program offers full-day therapy while your teen lives at home or in supported housing.

Ask a doctor about medication-assisted treatment. If your teen has both substance use and a mental health condition, ask about co-occurring disorder treatment.

Conclusion

A drug overdose can happen fast. Learn the signs; don’t wait for support. Give naloxone if you have it. Keep your teen on their side. Get help immediately, and stay with them until help arrives.

Resilience Recovery Resources provides addiction treatment for teen and young adult males in West Palm Beach. Call (561) 806-0980 for a confidential conversation.

Frequently Asked Questions

How quickly can a drug overdose happen in a teenager?

It can happen in minutes. A strong opioid can slow breathing quickly. With other drugs, signs may build over hours. When an overdose occurs, get immediate medical help.

Can mixing alcohol with other drugs increase overdose risk?

Yes. Alcohol and many drugs, such as opioids and sedatives, slow breathing and clear thinking. An alcohol overdose can also happen on its own.

What complications can occur after a drug overdose?

Low oxygen can harm the brain. Vomit can enter the lungs and cause infection. Some drugs strain the heart or kidneys. A repeat overdose is also possible.

Why are counterfeit pills dangerous for teenagers?

Counterfeit pills may contain fentanyl, a powerful opioid that can cause a fatal overdose, even in small amounts. Never take pills that weren’t prescribed to you.

Can a teen experience an overdose the first time they use a drug?

Yes. A teen can overdose the first time they use a drug, especially if a pill contains fentanyl without their knowledge.

Clinically Reviewed By:

Picture of Gary Silverman, MA, LMHC, QS, MCAP

Gary Silverman, MA, LMHC, QS, MCAP

Gary brings over two decades of experience in behavioral healthcare, specializing in addiction and mental health treatment. As a Licensed Mental Health Counselor and former Clinical Director, he has worked across all levels of care, developing innovative programs like a Young Adult track to address the unique needs of 18–30-year-olds.

Share the Post: